Optimal realisations of two-dimensional, totally split-decomposable metrics

Sven Herrmann, Jack H. Koolen, Alice Lesser, Vincent Moulton, Taoyang Wu

Research output: Contribution to journalArticlepeer-review

7 Downloads (Pure)


A realization of a metric on a finite set is a weighted graph whose vertex set contains such that the shortest-path distance between elements of considered as vertices in is equal to . Such a realization is called optimal if the sum of its edge weights is minimal over all such realizations. Optimal realizations always exist, although it is NP-hard to compute them in general, and they have applications in areas such as phylogenetics, electrical networks and internet tomography. A. Dress (1984) showed that the optimal realizations of a metric are closely related to a certain polytopal complex that can be canonically associated to called its tight-span. Moreover, he conjectured that the (weighted) graph consisting of the zero- and one-dimensional faces of the tight-span of must always contain an optimal realization as a homeomorphic subgraph. In this paper, we prove that this conjecture does indeed hold for a certain class of metrics, namely the class of totally-decomposable metrics whose tight-span has dimension two. As a corollary, it follows that the minimum Manhattan network problem is a special case of finding optimal realizations of two-dimensional totally-decomposable metrics.
Original languageEnglish
Pages (from-to)1289–1299
Number of pages11
JournalDiscrete Mathematics
Issue number8
Early online date16 Mar 2015
Publication statusPublished - 6 Aug 2015

Cite this